Central limit theorems for eigenvalues of deformations of Wigner matrices
Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 1, pp. 107-133.

In this paper, we study the fluctuations of the extreme eigenvalues of a spiked finite rank deformation of a Hermitian (resp. symmetric) Wigner matrix when these eigenvalues separate from the bulk. We exhibit quite general situations that will give rise to universality or non-universality of the fluctuations, according to the delocalization or localization of the eigenvectors of the perturbation. Dealing with the particular case of a spike with multiplicity one, we also establish a necessary and sufficient condition on the associated normalized eigenvector so that the fluctuations of the corresponding eigenvalue of the deformed model are universal.

Dans ce papier, nous étudions les fluctuations des valeurs propres extrémales d'une matrice de Wigner hermitienne (resp. symétrique) déformée par une perturbation de rang fini dont les valeurs propres non nulles sont fixées, dans le cas où ces valeurs propres extrémales se détachent du reste du spectre. Nous décrivons des situations générales d'universalité ou de non-universalité des fluctuations correspondant au caractère localisé ou délocalisé des vecteurs propres de la perturbation. Lorsque l'une des valeurs propres de la perturbation est de multiplicité un, nous établissons de plus une condition nécessaire et suffisante sur le vecteur propre associé pour que les fluctuations de la valeur propre correspondante du modèle déformé soient universelles.

DOI: 10.1214/10-AIHP410
Classification: 60B20,  15A18,  60F05
Keywords: random matrices, deformed Wigner matrices, extremal eigenvalues, fluctuations, localized eigenvectors, universality
@article{AIHPB_2012__48_1_107_0,
     author = {Capitaine, M. and Donati-Martin, C. and F\'eral, D.},
     title = {Central limit theorems for eigenvalues of deformations of {Wigner} matrices},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     pages = {107--133},
     publisher = {Gauthier-Villars},
     volume = {48},
     number = {1},
     year = {2012},
     doi = {10.1214/10-AIHP410},
     zbl = {1237.60007},
     mrnumber = {2919200},
     language = {en},
     url = {http://www.numdam.org/articles/10.1214/10-AIHP410/}
}
TY  - JOUR
AU  - Capitaine, M.
AU  - Donati-Martin, C.
AU  - Féral, D.
TI  - Central limit theorems for eigenvalues of deformations of Wigner matrices
JO  - Annales de l'I.H.P. Probabilités et statistiques
PY  - 2012
DA  - 2012///
SP  - 107
EP  - 133
VL  - 48
IS  - 1
PB  - Gauthier-Villars
UR  - http://www.numdam.org/articles/10.1214/10-AIHP410/
UR  - https://zbmath.org/?q=an%3A1237.60007
UR  - https://www.ams.org/mathscinet-getitem?mr=2919200
UR  - https://doi.org/10.1214/10-AIHP410
DO  - 10.1214/10-AIHP410
LA  - en
ID  - AIHPB_2012__48_1_107_0
ER  - 
%0 Journal Article
%A Capitaine, M.
%A Donati-Martin, C.
%A Féral, D.
%T Central limit theorems for eigenvalues of deformations of Wigner matrices
%J Annales de l'I.H.P. Probabilités et statistiques
%D 2012
%P 107-133
%V 48
%N 1
%I Gauthier-Villars
%U https://doi.org/10.1214/10-AIHP410
%R 10.1214/10-AIHP410
%G en
%F AIHPB_2012__48_1_107_0
Capitaine, M.; Donati-Martin, C.; Féral, D. Central limit theorems for eigenvalues of deformations of Wigner matrices. Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 1, pp. 107-133. doi : 10.1214/10-AIHP410. http://www.numdam.org/articles/10.1214/10-AIHP410/

[1] Z. D. Bai. Methodologies in spectral analysis of large-dimensional random matrices, a review. Statist. Sinica 9 (1999) 611-677. | MR | Zbl

[2] Z. D. Bai and J. W. Silverstein. No eigenvalues outside the support of the limiting spectral distribution of large-dimensional sample covariance matrices. Ann. Probab. 26 (1998) 316-345. | MR | Zbl

[3] Z. D. Bai and J. W. Silverstein. Spectral Analysis of Large Dimensional Random Matrices, 2nd edition. Springer Ser. Statist. Springer, New York, 2010. | MR | Zbl

[4] Z. D. Bai and J. F. Yao. On the convergence of the spectral empirical process of Wigner matrices. Bernoulli 11 (2005) 1059-1092. | MR | Zbl

[5] Z. D. Bai and J. F. Yao. Central limit theorems for eigenvalues in a spiked population model. Ann. Inst. H. Poincaré Probab. Statist. 44 (2008) 447-474. | Numdam | MR | Zbl

[6] J. Baik, G. Ben Arous and S. Péché. Phase transition of the largest eigenvalue for non-null complex sample covariance matrices. Ann. Probab. 33 (2005) 1643-1697. | MR | Zbl

[7] G. Biroli, J. P. Bouchaud and M. Potters. On the top eigenvalue of heavy-tailed random matrices. Europhys. Lett. 78 (2007) Art 10001. | MR | Zbl

[8] M. Capitaine, C. Donati-Martin and D. Féral. The largest eigenvalue of finite rank deformation of large Wigner matrices: Convergence and nonuniversality of the fluctuations. Ann. Probab. 37 (2009) 1-47. | MR | Zbl

[9] L. Erdös, H.-T. Yau and J. Yin. Rigidity of eigenvalues of generalized Wigner matrices. Preprint, 2010. Available at arXiv:1007.4652. | MR | Zbl

[10] D. Féral and S. Péché. The largest eigenvalue of rank one deformation of large Wigner matrices. Comm. Math. Phys. 272 (2007) 185-228. | MR | Zbl

[11] D. Féral and S. Péché. The largest eigenvalues of sample covariance matrices for a spiked population: Diagonal case. J. Math. Phys. 50 (2009) 073302. | MR

[12] Z. Füredi and J. Komlós. The eigenvalues of random symmetric matrices. Combinatorica 1 (1981) 233-241. | Zbl

[13] F. Hiai and D. Petz. The Semicircle Law, Free Random Variables and Entropy. Mathematical Surveys and Monographs 77. Amer. Math. Soc., Providence, RI, 2000. | MR | Zbl

[14] R. A. Horn and C. R. Johnson. Matrix Analysis. Cambridge Univ. Press, New York, 1991. | Zbl

[15] S. Janson. Normal convergence by higher semi-invariants with applications to sums of dependent random variables and random graphs. Ann. Probab. 16 (1988) 305-312. | MR | Zbl

[16] O. Khorunzhiy. High moments of large Wigner random matrices and asymptotic properties of the spectral norm. Preprint, 2009. Available at arXiv:0907.3743v5. | MR | Zbl

[17] A. Onatski. The Tracy-Widom limit for the largest eigenvalues of singular complex Wishart matrices. Ann. Appl. Probab. 18 (2008) 470-490. | MR | Zbl

[18] D. Paul. Asymptotics of sample eigenstructure for a large dimensional spiked covariance model. Statist. Sinica 17 (2007) 1617-1641. | MR | Zbl

[19] S. Péché. The largest eigenvalues of small rank perturbations of Hermitian random matrices. Probab. Theory Related Fields 134 (2006) 127-174. | MR | Zbl

[20] A. Ruzmaikina. Universality of the edge distribution of eigenvalues of Wigner random matrices with polynomially decaying distributions of entries. Comm. Math. Phys. 261 (2006) 277-296. | MR | Zbl

[21] A. Soshnikov. Universality at the edge of the spectrum in Wigner random matrices. Comm. Math. Phys. 207 (1999) 697-733. | MR | Zbl

[22] T. Tao and V. Vu. Random matrices: Universality of the local eigenvalue statistics up to the edge. Comm. Math. Phys. 298 (2010) 549-572. | MR | Zbl

[23] C. A. Tracy and H. Widom. Level spacing distributions and the Airy kernel. Comm. Math. Phys. 159 (1994) 151-174. | MR | Zbl

Cited by Sources: